Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 114, NWS Jacksonville, FL

May 11, 2003Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 11, 2003, 8:44 PM EDT for Wayne County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2003, 8:44 PM EDT (00:44 UTC)
Expired
May 11, 2003, 9:30 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Wayne County, GA

The radar

The Jacksonville radar (KJAX), 120 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:37 PM EDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 11, 2:37 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT SUN MAY 11 2003

.PUBLIC...MODELS IN GOOD AGREEMENT WITH GFS/AVN DOING A SLIGHTLY
BETTER JOB WITH RESPECT TO DEEP LEVEL MOISTURE THROUGH 18 UTC. WILL
LEAN A BIT MORE HEAVILY TOWARD GFS MAV MOS GUIDANCE THIS PACKAGE.

FRONTAL SYSTEM OVER NORTH GA/AL SHOULD DROP DOWN TOWARD THE
FORECAST AREA (FA) OVERNIGHT WITH THUNDERSTORMS POSSIBLE AHEAD OF IT
THIS EVENING. LOOKS LIKE 20 PERCENT POPS ACROSS THE NORTHERN ZONES
FOR RIGHT NOW. SPC HAS THE EXTREME NORTHERN MOST COUNTIES UNDER A
SLIGHT RISK AND WILL HAVE TO SEE HOW WELL THE LINE/OUTFLOW BOUNDARIES
HOLD TOGETHER AS THE DROP SOUTH BEFORE I DECIDE TO INCREASE POPS UP
THERE. OTHERWISE...OVERNIGHT WILL INDICATE 10 PERCENT POPS/SLIGHT
RISK TSTMS ACROSS THE CENTRAL PORTIONS AND NEGLIGIBLE POPS EXTREME
SOUTH.

MONDAY INTO TUESDAY THE FRONT DROPS SOUTH OF THE FORECAST AREA INTO
CENTRAL FLORIDA WITH SOME DRY AIR FILTERING INTO THE AREA AND A
(WELCOME) COOL DOWN AS THE SURFACE HIGH MOVES OVER THE FA ON
TUESDAY. WILL INDICATE SOME SLIGHT CHANCE POPS OVER THE SOUTHERN
PORTIONS EARLY IN THE PERIOD AND DROP THEM MONDAY NIGHT. WILL KEEP
TEMPS SLIGHTLY ABOVE MAV GUIDANCE ON MONDAY.

.EXTENDED...THE FRONT BEGINS TO RETURN NORTH AS A WARM FRONT BUT
GETS HUNG UP OVER THE AREA THROUGH LATE WEEK. A SERIES OF UPPER
IMPULSES WILL ROTATE THROUGH THE BASE OF THE UPPER TROUGH AND ACROSS
THE FA WITH THE FRONT AS A LOW LEVEL FOCUSING MECH. WILL SEE A FEW
SURGES OF MOISTURE/TSTMS MOVE ACROSS THE AREA WITH EACH.  WILL SEE
TEMPS NEAR OR SLIGHTLY ABOVE CLIMO FOR MOST OF THE WEEK.

.MARINE...WINDS ARE CERTAINLY NOT THAT IMPRESSIVE OFFSHORE...SW
ABOUT 10 KT GUSTING TO 14 KT DUE TO LACK OF GOOD LOW LEVEL MIXING
GOING ON THERE. SEAS 2-3 FT. WINDS SHIFT FROM SW TO NW THROUGH MON
WITH THE FRONTAL PASSAGE. GFS GUIDANCE STRONGER TONIGHT IN THE SW TO
W FLOW AND BASED ON RUC AND MESO-ETA 1000 MB FLOW MAY GO WITH SCEC
HEADLINE...STRONGER WINDS LIKELY TO BE JUST OFFSHORE. WINDS SLACKEN
ON MON WITH ANOTHER SURGE IN NW FLOW MON NIGHT WITH COLD ADVECTION.

.FIRE WX...AT THIS TIME THE DISPERSION CALCULATION YIELDS INDICES
IN THE LOWER 80S (ON A CONSERVATIVE ESTIMATE) SO THE RED FLAG WARNING
IS VERIFYING. MAY NEED A WATCH FOR MONDAY AND TUESDAY FOR LOW
RELATIVE HUMIDITIES.

.PRELIMINARY POINT TEMPS/POPS...

AMG 65 86 58 85 / 20 10 00 00
SSI 70 87 61 84 / 20 10 00 00
JAX 67 91 59 85 / 20 20 00 00
SGJ 71 87 66 84 / 10 20 00 00
GNV 68 91 57 89 / 10 20 10 00
OCF 68 92 64 89 / 10 20 10 00

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

PUBLIC...SANDRIK
MARINE/FIRE WX...SHASHY
Hazardous weather outlook, May 11, 12:00 PM EDT, 8 hours 44 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
MAXIMUM AFTERNOON TEMPERATURES IN THE MID 90S...COMBINED WITH
MODERATE RELATIVE HUMIDITIES WILL MAKE IT FEEL LIKE THE UPPER 90S TO
100 AT TIMES.  PERSONS REMAINING OUTDOORS SHOULD DRINK PLENTY OF
WATER.  DRESS FOR SUMMER.  LIGHT-WEIGHT LIGHT COLORED CLOTHING
REFLECTS HEAT AND HELPS YOUR BODY MAINTAIN NORMAL TEMPERATURES.

WINDS FROM THE SOUTHWEST TO WEST WILL INCREASE TO NEAR 20 MPH WITH
POSSIBLE GUSTS TO NEAR 30 MPH IN SOME LOCATIONS. THEREFORE...CAUTION
IS ADVISED ON AREA LAKES AND WATERWAYS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT/ARS

In the hours before

Local storm report, May 11, 8:28 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
0828 PM EDT SUN MAY 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    NICHOLLS                  GA   1.00 IN HAIL
05/11/03   COFFEE

0748 PM    SNIPESVILLE               GA   0.88 IN HAIL
05/11/03   JEFF DAVIS                     ALSO PINE TREE DOWN.

0745 PM    PRIDGEN                   GA   WIND DAMAGE
05/11/03   COFFEE                         TREES AND POWERLINES DOWN.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:04 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.